Hail, Trego
- When
- May 18, 3:00 PM CST
- Where
- Trego County, 2.14 mi SSE of Voda
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.020, -100.010
High instability was in place as an upper level wind maxima moved out of the base of a deep upper trough in the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High instability was in place as an upper level wind maxima moved out of the base of a deep upper trough in the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SAT MAY 18 2013 ...UPDATED FOR THE LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 253 PM CDT SAT MAY 18 2013 A STRONG UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL CONTINUE TO MOVE TO THE EAST AND STRENGTHEN INTO AN UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS TOMORROW. AN UPPER LEVEL JET CURRENTLY EXTENDS SOUTHEASTWARD ACROSS NEVADA INTO THE FOUR CORNERS REGION AND IS EXPECTED TO ADVECT INTO THE CENTRAL PLAINS TOMORROW. STRONG SOUTHWESTERLY WINDS ARE DEPICTED IN THE MID LEVELS OF THE ATMOSPHERE WITH A STRONG WARM TONGUE AROUND 800 MB. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL INTENSIFY ACROSS THE KS/CO BORDER THIS AFTERNOON WITH A DRYLINE EXTENDING FROM SCOTT CITY TO LIBERAL. TEMPERATURES THIS AFTERNOON WILL SOAR INTO THE LOWER 90S BEHIND THIS FRONT WITH UPPER 80S TO AROUND 90 DEGREES EAST OF THIS DRYLINE. VERY MOIST AIR HAS ADVECTED INTO KANSAS AHEAD OF THIS DRYLINE WITH DEWPOINTS IN THE 60S. WITH WARM TEMPERATURES AND AMPLE MOISTURE AT THE SURFACE, CAPE VALUES OF OVER 4000 J/KG WILL BE FOUND ACROSS MUCH OF THE FORECAST AREA. THIS WILL ALLOW STORMS TO FORM FIRST JUST AHEAD OF THE DRYLINE LATE THIS AFTERNOON THEN SPREAD EAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS EVENING. STORMS THEN MOVE INTO WICHITA'S FORECAST AREA OVERNIGHT. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS ABOVE 60 MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT, MAINLY LATER THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHEN THE LOW LEVEL JET KICKS IN. CLOUDY SKIES CONTINUE THROUGHOUT THE NIGHT WITH A SURFACE COLD FRONT MOVING THROUGH A MAJORITY OF WESTERN KANSAS BY SUNRISE. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO BE IN THE 60S. THE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE FORECAST AREA TOMORROW MORNING SHIFTING WINDS TO THE NORTHWEST. CLOUDY SKIES WILL BE OBSERVED ACROSS WESTERN KANSAS IN THE MORNING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DUE TO AMPLE MID LEVEL MOISTURE AND STEEP LAPSE RATES. SKIES CLEAR FROM WEST TO EAST IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS IN THE MID AFTERNOON BUT MOST LIKELY MOST OF THE CONVECTION WILL BE ACROSS WICHITA'S FORECAST AREA. COOLER TEMPERATURES WILL BE OBSERVED ACROSS WESTERN KANSAS TOMORROW WITH HIGHS RANGING FROM THE MID 70S ACROSS WEST CENTRAL KANSAS TO LOWER 80S ACROSS THE KS/OK BORDER AND SOUTH CENTRAL KANSAS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 319 PM CDT SAT MAY 18 2013 AS THE EXTENDED FORECAST STARTS OUT ON SUNDAY NIGHT, A DRY LINE WILL BE WEAKENING ACROSS OUT FAR EASTERN CWA, AND THERE WILL BE 20 PERCENT POPS GOING FOR THUNDERSTORMS IN THE FAR EASTERN TIER OF COUNTIES AND THE NORTHEAST ZONES NEAR HAYS. THE UPPER SUPPORT FOR ANY CONVECTION WILL QUICKLY SUBSIDE AND CHANCES FOR STORMS WILL CEASE BY 03Z MONDAY MORNING. ON MONDAY AFTERNOON AND EVENING, ANOTHER 20 TO 30 PERCENT POP FOR THUNDERSTORMS WILL COME FROM THE WEST TO THE EAST ACROSS WESTERN KANSAS, AS AN UPPER LEVEL WAVE MOVES INTO EASTERN KANSAS. LATE MONDAY NIGHT, A COLD FRONT WILL SLIP SOUTH INTO CENTRAL KANSAS, AND A SHOWER OR STORM COULD EASILY GET TRIGGERED NORTH OF I-70 DURING THE LATE AFTERNOON OR EVENING. ONLY 20 PERCENT CHANCES WILL BE THERE FOR MONDAY NIGHT AND CONTINUING INTO TUESDAY. THE NEXT PRECIPITATION CHANCE WILL COME ALONG THURSDAY. THAT UPPER WAVE IS FAIRLY STRONG AND BIG IN NATURE, SO THURSDAY WILL HAVE 30 TO 40 PERCENT PRECIP CHANCES AND THOSE WILL EXTEND CLEAR INTO SATURDAY. HARD TO SAY THIS EARLY IF ANY SEVERE WEATHER WILL BE REALIZED, BUT THAT CAN BE MONITORED MORE CLOSELY AS THE THURSDAY TO SATURDAY TIME PERIOD GETS CLOSER. TEMPERATURES WILL GO THROUGH A COOL DOWN FROM SUNDAY INTO FRIDAY. HIGHS WILL AVERAGE IN THE MID 70S TO LOWER TO MIDDLE 80S THROUGH THE SUNDAY INTO FRIDAY PERIOD. THE COOLEST DAY WILL PROBABLY BE WEDNESDAY, AFTER THE COLD FRONT HAS PASSED. THEN ON SATURDAY, A STRONG SOUTHWEST FLOW WILL DEVELOP AND HIGHS WILL CLIMB INTO THE UPPER 70S TO UPPER 80S. LOW TEMPERATURES THROUGH THE EXTENDED WILL BE SEASONAL, RANGING FROM THE MIDDLE 50S TO LOWER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM CDT SAT MAY 18 2013 VFR CONDITIONS WILL BE OBSERVED THIS AFTERNOON WITH THE EXCEPTION OF THE HAYS AREA OVER THE NEXT HOUR DUE TO LEFT OVER CLOUDS AOA030 FROM LAST NIGHT. THESE CLOUDS SHOULD MOVE OUT OF THE AREA BY 19Z LEAVING VFR CONDITIONS. THUNDERSTORMS ARE POSSIBLE ACROSS THE TAF SITES LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE STORMS ARE ANTICIPATED TO FORM ALONG A DRYLINE ACROSS WESTERN KANSAS FIRST THEN SPREAD ACROSS THE REMAINDER OF WESTERN KANSAS AS THE EVENING PROGRESSES. I HAVE KEPT A VCSH IN THE TAFS FOR NOW BUT MAY NEED TO BE UPDATED LATER ON WHEN STORMS START TO DEVELOP. THESE STORMS MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS BY MIDNIGHT WITH MOSTLY CLEAR SKIES OBSERVED. WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHEAST AT 15 TO 20 KNOTS THIS AFTERNOON INTO TONIGHT GUSTING TO AROUND 25 KNOTS AT TIMES. HIGHER GUSTS WILL BE POSSIBLE UNDER AND AROUND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 80 53 79 / 30 50 20 30 GCK 60 79 52 77 / 10 50 20 20 EHA 60 80 52 74 / 10 20 20 20 LBL 60 82 52 77 / 10 40 10 30 HYS 63 80 54 77 / 70 50 30 30 P28 65 85 58 82 / 70 30 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. && SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 129 PM CDT SAT MAY 18 2013 KSZ030-031-043>046-061>066-074>081-084>090-191830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 129 PM CDT SAT MAY 18 2013 /1229 PM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AHEAD OF AN ADVANCING DRYLINE. TENNIS TO BASEBALL SIZE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS ALONG WITH DAMAGING WINDS. THE THREAT FOR TORNADOES INCREASES TOWARD SUNSET AS LOW LEVEL SHEAR INCREASES SIGNIFICANTLY. AN ISOLATED LONG-LIVED TORNADO WILL BE POSSIBLE WITH THE STRONGEST SUPERCELL STORM DURING THE MID TO LATE EVENING HOURS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHWEST KANSAS THIS AFTERNOON INTO EARLY EVENING. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS, GENERALLY EAST OF A WAKEENEY TO MEADE LINE. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND GUSTY WINDS UP TO 60 MPH. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WELL, BUT SEVERE WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
18 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
This tornado moved over ground that had no trees, fences or anything to damage. It dissipated as it reached the shores of the Cedar Bluff Reservoir.
The hail was measured 30 minutes after it fell so no doubt it was bigger than 2 inches in diameter.
A brief multi-vortex tornado lasted just a couple of minutes.
This small tornado damaged some power poles and trees.
This tornado was brief and did not cause any damage.
This tornado was well documented by storm chasers, spotters and a research team with portable doppler radar. The tornado did turn north towards the end of it's life cycle. Low end EF4 damage was done to a home along US156. The roof and walls were blown away of this well constructed house. Several large tanks were carried a long distance. There were 2 people inside but they escaped injury by taking shelter. Video shows that sub-vortices within the tornado may have actually had a little stronger wind. The Doppler on wheels that was observing the tornado had near surface measured wind speeds of 165 to 185 MPH.
Several power poles were blown down by high wind.
A semi was blown over by high wind.
This tornado developed east of the original Rozel tornado and moved north and then back west as outflow pushed the surface contact before it completely roped out. Damage was done to power poles and a few trees. A damage survey was completed.
This cone tornado was the third in a series but only lasted for a short time. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457671, 457672, 457673, 457674, 457675, 457676, 457700, 457677, 457678, 457679, 457680, 457699, 457690, 457681, 457682, 457692, 457683, 457684, 457685, 457695, 457686, 457687, 457688, 457669, 457670, 457698, 457697.